Calculus of Variations and Geometric Measure Theory

S. Nardulli - F. Russo

On the Hamilton's isoperimetric ratio in complete Riemannian manifolds of finite volume

created by nardulli on 04 Nov 2021


Published Paper

Inserted: 4 nov 2021

Journal: Journal of Functional Analysis
Volume: 280
Number: 4
Pages: 29(ArXiv Version)
Year: 2021
Doi: 10.1016/j.jfa.2020.108843

ArXiv: 1502.05903 PDF
Links: ArXiv


We study a family of geometric variational functionals introduced by Hamilton, and considered later by Daskalopulos, Sesum, Del Pino and Hsu, in order to understand the behavior of maximal solutions of the Ricci flow both in compact and non-compact complete Riemannian manifolds of finite volume. The case of dimension two has some peculiarities, which force us to use different ideas from the corresponding higher-dimensional case. Under some natural restrictions, we investigate sufficient and necessary conditions which allow us to show the existence of connected regions with a connected complementary set (the so-called “separating regions”). In dimension higher than two, the associated problem of minimization is reduced to an auxiliary problem for the isoperimetric profile (with the corresponding investigation of the minimizers). This is possible via an argument of compactness in geometric measure theory valid for the case of complete finite volume manifolds. Moreover, we show that the minimum of the separating variational problem is achieved by an isoperimetric region. Dimension two requires different techniques of proof. The present results develop a definitive theory, which allows us to circumvent the shortening curve flow approach of the above-mentioned authors at the cost of some applications of the geometric measure theory and of the Ascoli-Arzela's Theorem.

Tags: GeMeThNES
, GeoMeG